The limits to minimum-variance hedging

DSpace/Manakin Repository

Open Research Exeter (ORE)

The limits to minimum-variance hedging

Please use this identifier to cite or link to this item:


Title: The limits to minimum-variance hedging
Author: Harris, Richard D. F.
Shen, Jian
Stoja, Evarist
Citation: Vol. 37, Issue 5-6, pp. 737 - 761
Publisher: Wiley-Blackwell
Journal: Journal of Business Finance & Accounting
Date Issued: 2010-06
DOI: 10.1111/j.1468-5957.2009.02170.x
Abstract: In this paper, we compare the estimated minimum-variance hedge ratios from a range of conditional hedging models with the 'realized' minimum variance hedge ratio constructed using intraday data. We show that the reduction in conditionally hedged portfolio variance falls far short of the ex post maximal reduction in variance obtained using the realized minimum variance hedge ratio. While this is partly due to systematic bias, correcting for this bias does little to improve hedging effectiveness. The poor performance of conditional hedging models is therefore more likely to be attributable to the unpredictability of the integrated hedge ratio.
Type: Article
Description: Authors' draft version issued as working paper dated 2007. Final version published in Journal of Business Finance & Accounting. Available online at
Keywords: minimum-variance hedge ratiorealized betamultivariate conditional volatility modelsbias correction
ISSN: 0306-686X

Please note: Before reusing this item please check the rights under which it has been made available. Some items are restricted to non-commercial use. Please cite the published version where applicable.

Files in this item

Files Size Format View
0712.pdf 157.1Kb PDF View/Open

This item appears in the following Collection(s)


My Account

Local Links